A 45-year-old man is admitted to the Emergency Department after ingesting an unknown quantity of “headache tablets”. His initial complaints are nausea, vomiting, shortness of breath and tinnitus. Fluid resuscitation has been commenced. You are asked to assess him as he is getting more dyspnoeic.
His serum biochemistry and arterial blood gas profile are as follows:
135 – 145
3.4 – 5.0
100 – 110
22 – 27
7.35 – 7.45
125 mmHg (16.4 kPa)
20 mmHg (2.6 kPa)*
35 – 45 (4.6 – 6.0)
-2 – +2
3 – 10 mg/dL
<20 mg/L (<130 µmol/L)
<20 (<130 µmol/L)
- Describe the acid-base status
- What are 4 severe complications of this toxidrome?
- What coagulopathy may be present in this toxidrome and what is the treatment?
- What are the treatment options for severe toxicity, and what is their rationale?
- Increased anion gap metabolic acidosis
- Concomitant normal anion gap metabolic acidosis
- Respiratory alkalosis
- Decreased delta ratio
- Pulmonary oedema
- Cerebral oedema
Forced alkaline diuresis. Renal excretion of salicylates becomes important when the metabolic pathways become saturated. There is a 10-20 fold increase in elimination when the urine pH increased from 5 to 8
Haemodialysis. Most of the drug is protein-bound, and is concentration dependant. The volume of distribution is small, and binding site saturation leads to large levels of free drug, which is easily dialysable
Multiple-dose charcoal. Many aspirin forms are slow release and after ingestion they clump together in the GI tract, forming a large slow release preparation. It is also poorly soluble in the stomach leading to delayed absorption.
The change in anion gap is 10, and the drop in bicarbonate is 14, which gives a delta ratio of 0.8, suggesting that there is a mixed high anion gap and normal anion gap metabolic acidosis.
There is indeed a respiratory alkalosis, which is appropriate (the rules of compensation suggest that the CO2 should be about 23).
Salicylate toxicity has a whole list of complications. The college had asked specifically for severe ones. One may conceive of a respiratory alkalosis so dramatic as to warrant this adjective, and the same can be said for just about any other complication of salicylate toxicity, so they are all listed here.
|Serum level 30-50mg/dL:||Serum level 50-75mg/dL:||Serum level >75mg/dL:|
It is known that salicylate toxicity can cause a decrease in prothrombin.
Vitamin K (if not prothrombinex) is the answer.
Severe toxicity from salicylates has several treatment options:
- Multiple dose activated charcoal is recommended by the UpToDate toxicology authors. Aspirin is well adsorbed by charcoal. Three 25g doses separated by two hours is the recommebded regimen.
- Whole bowel irrigation is relevant in the context of sustained release preparations, and has been useful in animal models.
Direct and indirect antidotes
- There is nothing specific. Urinary alkalinisation is generally held to be the nearest thing to a direct antidote.
Enhancement of clearance
- Alkalinise the urine. This is vital. An alkaline blood environment also prevents the movement of salicylate into the CSF. Raising the urine pH from 5 to 8 can increase total salicylate excretion by twenty times.
- Haemodialysis may be required in severe cases, particularly where you cannot give any more bicarbonate (i.e. the patient is already fluid overloaded) or where the overdose is supermassive (levels in excess of 100mg/dL). Even though salicylate is highly protein bound this technique can usually move eough molecules to make a difference. One must also keep in mind the nonlinear kinetics of elimination - the higher the dose, the longer the half-life, and therefore the more prominent the effects of extracorporeal clearance.
Supportive ICU therapies
- Intubation may be indicated, but must be carried out carefully (see next point)
- Mechanical (hyper)ventilation will be required: if the patient ends up being intubated, their minute volume must be maintained at least as high as it was prior to intubation. Respiratory alkalosis keeps the salicylate ions trapped in the blood; if a post-intubation acidosis is allowed to develop the sudden influx of salicylate into the CNS may cause seizures, cerebral oedema and death.
- Vasopressors and inotropes may be useful in some cases, but in the majority of cases the patient will be hypotensive because of volume depletion.
- Supplemental glucose: these people are neuroglycopenic at normal BSL, and so the BSL should be kept at the higher range of normal.
- Correction of hypokalemia is vital, because hypokalemia promotes K+ reabsorption at the distal tubule (where K+ is exchanged for H+, i.e. its reabsorption is coupled to acid secretion). Ergo, hypokalemia interferes with the attempt to alkalinise urine, and therefore inhibits salicylate clearance.
O'Malley, Gerald F. "Emergency department management of the salicylate-poisoned patient." Emergency medicine clinics of North America 25.2 (2007): 333-346.
Pinedo, H. M., L. B. van de Putte, and E. A. Loeliger. "Salicylate-induced consumption coagulopathy." Annals of the rheumatic diseases 32.1 (1973): 66.
Shapiro, Shepard, Milton H. Redish, and Harold A. Campbell. "Studies on Prothrombin: IV. The Prothrombinopenic Effect of Salicylate in Man."Experimental Biology and Medicine 53.2 (1943): 251-254.
Pearlman, Brian L., and Rashi Gambhir. "Salicylate Intoxication." Postgraduate medicine 121.4 (2009).